Thunderstorm Wind, Greene
- When
- April 19, 12:00 PM EST
- Where
- Greene County, Athens
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -73.817
A line of showers and thunderstorms developed ahead of a cold front, during the midday hours on April 19th. This line became better organized as it moved into the Mid Hudson Valley, where a few thunderstorms became strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of showers and thunderstorms developed ahead of a cold front, during the midday hours on April 19th. This line became better organized as it moved into the Mid Hudson Valley, where a few thunderstorms became strong to locally severe. Strong winds from thunderstorms downed trees and powerlines in the following places - Athens, Greene County , Saugerties, Ulster County. In Dutchess County, several large trees and some powerlines down were reported in the towns of Northeast and Millerton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 19, 10:59 AM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EDT FRI APR 19 2002
UPDATED ZONES SENT.
.DISC...HAVE ISSUED A REALLY QUICK UPDATE JUST TO FIT ZONES WITH THE
IMPENDING SEVERE THUNDERSTORM WATCH. TWEAKED SOME TEMPS AND WINDS
BUT VERY LITTLE. NO CHANGES TO ANY OF THE LATER PERIODS.
.HYDROLOGICAL STATUS...NUMEROUS SHOWERS AND STORMS TODAY COULD
YIELD ANYWHERE FROM A TENTH TO OVER HALF AN INCH...AND THIS COULD
BRING SOME RISES ON STREAMS AND RIVERS. PLEASE SEE ALBFLSALY FOR THE
LATEST INFO ON THE FLOOD WRNG FOR THE SCHROON RIVER.
.ALY...FLOOD WARNING...SCHROON RVR...RIVERBANK TO HUDSON RVR.
SVR THUNDERSTORM WATCH FOR ALL BUT HAMILTON...HERKIMER AND WARREN
COUNTIES.
HWJIVCTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 192200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT FRI APR 19 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THIS AFTERNOON... A STRONG COLD FRONT WILL MOVE THROUGH THE NORTHEAST THIS EVENING BRINGING AN END TO OUR SPELL OF HOT WEATHER. AS THE COLD FRONT MOVES INTO THE VERY WARM AIR...IT WILL TRIGGER THUNDERSTORMS AND SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE THREAT OF SEVERE STORMS WILL BE GREATEST FROM THE MOHAWK VALLEY AND CAPITAL DISTRICT NORTH IN NEW YORK AND IN SOUTHERN VERMONT...BUT SEVERE THUNDERSTORMS ARE POSSIBLE IN ALL AREAS. THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE. THIS LINE OF STORMS WILL REACH THE SOUTHWEST ADIRONDACKS AND CENTRAL MOHAWK VALLEY A LITTLE AFTER NOON. IT WILL MOVE EAST INTO THE CAPITAL DISTRICT...CATSKILLS AND LAKE GEORGE SARATOGA REGION BETWEEN ABOUT 2 PM AND 4 PM. THUNDERSTORMS ARE MOST LIKELY IN THE MID HUDSON VALLEY...AND WESTERN NEW ENGLAND DURING THE LATE AFTERNOON. THUNDERSTORMS TODAY COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. IF YOU ARE PLANNING OUTDOOR ACTIVITIES...KEEP TUNED FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. IF THE WEATHER GETS THREATENING...GET TO A SAFE SHELTER FAST. HWJIV
NYZ053-054-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1258 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS IN RENSSELAER COUNTY... AT 1258 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM JUST NORTHEAST OF EAST GREENBUSH TO JUST SOUTHWEST OF NASSAU...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... AVERILL PARK AND NASSAU AT 105 PM EDT... BERLIN AND STEPHENTOWN AT 125 PM EDT... CHERRYPLAIN AT 130 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
The Albany radar (KENX), 41 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288775, 5288776, 5288777, 5288779, 5288778.